The CDC said that vitamin E acetate may be behind the rise of deadly lung disease linked to vaping.
The symptoms are most common in men, especially younger men.
The disease has put major e-cigarette companies under scrutiny.
Editor’s note: This is a developing story that’s been updated since it was first published. Healthline will continue to update this article when there’s new information.
Lung injuries and deaths linked to the use of e-cigarettes, or vaping products, have continued to rise in recent weeks.
As of November 21, the CDCTrusted Source has confirmed 2,290 vaping related lung injury cases, with 47 deaths.
Cases have been reported in all states except Alaska, along with the District of Columbia and two U.S. territories. Deaths have been confirmed in 25 states and Washington D.C., with more being investigated.
In earlier dataTrusted Source on 514 patients, about 77 percent reported using THC-containing products in the 30 days prior to the start of their symptoms. However, 16 percent reported using only nicotine-containing products.
People affectedTrusted Source by these illnesses range in age from 13 to 75 years old.
The CDC has also expanded its laboratory testing to include lung fluid, blood, and urine samples from patients, as well as lung biopsy and autopsy specimens.
A potential cause
The Centers for Disease Control and Prevention (CDC) said earlier this month they may have uncovered a potential cause: vitamin E acetate.
“For the first time we have detected a potential toxin of concern, vitamin E acetate,” said Dr. Anne Schuchat,Trusted Source principal deputy director of the CDC, in a conference call with reporters.
But she cautioned the investigation is still ongoing.
Samples taken from the lungs of 29 people with e-cigarette, or vaping, product use associated lung injury or (EVALI) all contained vitamin E acetate.
Schuchat pointed out that vitamin E acetate is commonly used in ingested supplements or skin care, and in those cases appears to be safe.
However, Schuchat said previous research has found that “when it is inhaled it may interfere with normal lung function.”
Schuchat also said they’re no longer seeing such a dramatic rise in EVALI cases as earlier this fall. But she clarified that some states are still investigating potential cases.
The agency continues to work with the Food and Drug Administration (FDA), states, and health providers to track and investigate this outbreak.
In addition, the agency is testing the vapor of e-cigarette products that have been involved in these cases to look for potentially harmful compounds.
Flu season could hide lung injuries
In October, the CDC released new guidance for cliniciansTrusted Source on this vaping related condition. The new document provides guidance on the diagnosis, management, and follow-up of vaping related illnesses.
It also recommends that during the flu season, doctors should consider testing all patients suspected of having EVALI for influenza and other respiratory illnesses.
This is partly out of caution.
“It is unknown if patients with a history of EVALI are at higher risk for severe complications of influenza or other respiratory viral infections if they are infected simultaneously or after recovering from lung injury,” states the new guidance.
But it’s also because symptoms of EVALI are similar to those of flu and other respiratory illnesses — including cough, shortness of breath, chest pain, fever, fatigue, and hazy spots on an X-ray.
“It is currently very hard for us to tell the difference between pneumonia and vaping related lung injury,” said Dr. Alicia Briggs, chair of pediatrics at Norwalk Hospital and a pediatric hospitalist at Connecticut Children’s.
Recent research in mice has also found that exposure to e-cigarette vapor can impair the lungs’ ability to fight viral infections like the flu. More research is needed to know whether people who vape are also at higher risk.
The CDC recommends that everyone 6 months and older — including those with a history of EVALI — get an annual flu shot.
A new type of lung injury
In a newly published article in the Canadian Medical Association Journal reported that a 17-year-old boy had signs of “popcorn lung” after using e-cigarettes and vaping large amounts of THC.
The term “popcorn lung” is the term for bronchiolitis obliterans, a type of lung disease where the tiniest airways called bronchioles are inflamed.
The term popcorn lung was given when factory workers developed the condition after being exposed to the chemical diacetyl, which is used to add buttery flavoring to food, but is also a potential component in e-cigarettes.
These symptoms appear different from the EVALI related lung injuries documented in the United States, according to the study authors.
In this case, the teen had shortness of breath and coughing among other symptoms.
His condition deteriorated to the point that he not only needed to be intubated, he had to be put on a machine that could oxygenate his blood because his lungs were no longer working. He eventually was put on high levels of steroids and improved.
Youth vaping continues to rise
Current e-cigarette use among high school students is on the rise with 1 in 4 students reportedly using e-cigarettes.
This trend has even shown up as large amounts of e-cigarette waste found in the garbage at several San Francisco Bay Area high schools, as reported by another CDC studyTrusted Source. This included a large number of flavored e-cigarette pods.
Flavored e-cigarettes are very popular among younger people. ResearchTrusted Source shows that menthol, mint, and other flavors are also linked to young people starting to use e-cigarettes.
Recently, the popular e-cigarette maker JUUL announced they’re halting sales of fruit and “dessert” nicotine pods due to a “lack of trust” from the public. They’ll still sell mint and menthol flavoring.
Given the sharp rise in youth vaping and vaping related lung injuries, Briggs thinks it’s important for parents to talk to their children about the risks of vaping.
“You should explicitly state to your children that you want them to stay away from all tobacco products, including e-cigarettes, because they’re not safe for them,” said Briggs.
She recommends resources like the CDC’s tip sheetTrusted Source on how to talk to youth about e-cigarettes, as well as the child’s pediatrician and school.
But “number one,” said Briggs, “you should set a good example for your kids and not use vaping or tobacco related products yourself.”